Q: For many years, I have suffered with bursitis in my right shoulder. Every few months, I would get an injection of lidocaine to ease the pain. Since I got the COVID-19 vaccination in that shoulder, I have not been bothered with bursitis.

A: Many people have complained about side effects from COVID vaccinations. Some experience long-lasting pain, especially if the shot is administered too high on the arm. That can sometimes cause a problem termed SIRVA, shoulder injury related to vaccine administration.

On the other hand, we have also heard from numerous readers who report unexpected benefit. Like you, many experienced reduced joint pain. One reader wrote: “I have so many aches and pains due to various things, it’s hard to tell if one gets better. However, after my Moderna booster shot, I noticed a big change in my bone-on-bone shoulder pain. The pain is still there but much less. Instead of screaming in pain when I put on deodorant, I now just whimper.”

A number of other readers found that long-lasting warts disappeared after COVID shots. Here is one story: “After the shots, a wart disappeared from my thumb. I’d had it for several years before that. Despite 10 dermatologist appointments to get rid of it, I thought I was stuck with it. I gave up. Then, when I got my COVID vaccinations, it totally disappeared and has not come back.”

Q: I am surprised no one has given you this information for under-breast rash. My dermatologist told me to use Zeasorb AF, an over-the-counter antifungal powder for athlete’s foot. I saw a remarkable improvement after the first application, and, a few days later, the rash was gone. This was years ago when I first learned about it.

More on the COVID-19 pandemic

Advertising

A: Zeasorb AF contains the antifungal medication miconazole. A systematic review of 41 randomized controlled trials found that miconazole, clotrimazole and nystatin are equally effective as topical treatments for fungus (Journal of the European Academy of Dermatology and Venereology, October 2019).

The powder may have an advantage in keeping this delicate area dry. That, too, is helpful in avoiding irritation and fungal overgrowth.

Q: Please warn people about overuse of ibuprofen. I have arthritis in my right knee. Climbing stairs is very painful.

My doctor prescribed 1,800 milligrams of ibuprofen daily. After taking it for several weeks, my blood pressure rose to 190/106. My doctor told me to take Tylenol for the pain instead of ibuprofen. He also prescribed medication to lower my blood pressure.

A: A surprisingly large number of medications can raise blood pressure. High on the list are nonsteroidal anti-inflammatory drugs such as ibuprofen. Even OTC pills such as Advil, Aleve (naproxen) and Motrin IB could cause problems at high doses.

A study based on data collected as part of the National Health and Nutrition Examination Survey estimates that about 15% of American adults take a medication that could raise their blood pressure (JAMA Internal Medicine, Jan. 1, 2022). These include NSAIDs, antidepressants, corticosteroids and estrogen.

To learn more about such medications, as well as drugs to control high blood pressure and nondrug approaches, you may wish to review our eGuide to Blood Pressure Solutions. This online resource is available under the Health eGuides tab at PeoplesPharmacy.com.